Tornadoes · United States · Missouri · 2019

EF2 tornado, Grisham to Scopus, Missouri, March 24, 2019

From Grisham to Scopus, this EF2 tornado ran 10.3 miles across Bollinger County on March 24, 2019, touching down at 8:47 PM CDT and reaching 250 yards wide. It killed nobody and injured 1, and did $60,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
March 24, 2019
Touchdown
8:47 PM CDT (01:47 UTC)
Lifted
9:02 PM CDT (02:02 UTC)
On the ground
15 minutes
Path length
10.3 miles (16.6 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
1
Property damage
$60,000
County
Bollinger County
Touchdown point
37.419, -90.122
Lift-off point
37.426, -89.934
Record number
1903241947-01

The damage survey

15 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.

  • two small outbuildings moved about 20 ft. no visible damage to home. Some tree damage.
  • metal peeled back off roof of barn. Some tree damage.
  • hundreds of trees snapped and uprooted. tin from carport thrown several hundred yards. 1/3 mile wide. 250 yards.
  • large trees snapped. tv tower bent. about 125 yards wide. more than 20% loss of roof of old barn.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Multiple storms developed along and ahead of a cold front in central and southern Missouri during the late afternoon hours. Effective bulk wind shear was around 40 to 50 knots. Although the low-level wind flow was relatively weak, it was sufficient for a significant tornado.

A National Weather Service damage survey revealed damage from an EF-2 tornado that started along County Road 844, only about a mile from the Madison County line. This tornado was spawned by the same supercell that produced a tornado inside Madison County. Due to the densely forested terrain, it could not be determined whether the Madison County track was connected to the Bollinger County track. The Bollinger County tornado formed along the headwaters of Crooked Creek in extreme western Bollinger County. The tornado then moved east across Highway 51. Several small sheds were moved or damaged along the path. Numerous trees were uprooted or snapped along the path as well. A man received minor scratches on his back when the tornado demolished his single-wide mobile home on County Road 344. The mobile home was tied down, but winds rolled the mobile home frame about 25 yards. The frame of the mobile home was twisted. The tornado attained its maximum EF-2 intensity rating at the site of the mobile home. Where the tornado crossed Highway 51, two small outbuildings were moved about 20 feet, and metal was peeled off the roof of a barn. The tornado ended along County Road 342 about eight miles north-northeast of Marble Hill. Peak winds were estimated near 120 mph where the mobile home was destroyed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Mar 24, 5:16 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 24, 5:16 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
516 PM CDT Sun Mar 24 2019

.UPDATE...
Issued at 514 PM CDT Sun Mar 24 2019

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(THIS EVENING THROUGH Tuesday NIGHT)
ISSUED AT 215 PM CDT SUN MAR 24 2019

All of the weather is essentially in the first 24 hours. Satellite
has the low over northwest Missouri. A few thunderstorms on-going
early this afternoon over northern Missouri. A few are starting to
develop along the cold front in central Missouri

As the low and associated cold front move east expect
more thunderstorms to develop. SWOMCD (see for details) recently
issued for southeast Missouri and southern Illinois. Expect storms
to develop over the next couple of hours and then develop/move
east. Severe storms are possible with hail and potentially some
damaging winds if the storms can become more linear. There is a
small tornado threat especially near the surface low mainly over
the northwest part of our CWA.

Used a combination of the latest CAMS in an attempt to follow the
main showers/storms across the area. They will likely linger into
tomorrow mainly across the northern sections.

High pressure moving across the Great Lakes will gradually dry us
out by late Monday.

.LONG TERM...(Wednesday THROUGH Sunday)
ISSUED AT 157 PM CDT SUN MAR 24 2019

Forecast confidence is rather high for a mostly dry period Wednesday
through Friday with temperatures at or above normal. Confidence
decreases over the weekend, as the medium range models struggle with
the details of an active split flow regime aloft.

On Wednesday, surface high pressure will be building to the east of
our region, as a ridge aloft builds overhead. South winds will
develop and lead to a warm up to near normal levels. The region
should remain in a warm advection pattern Thursday and Friday, but
the active surface boundary should stay to our north. Therefore, we
should warm well above normal both days, and for the most part we
should be dry through this period. However, a few light showers
cannot be ruled out over southeast Missouri, southern Illinois and
southwest Indiana.

The 12Z medium range models disagree on how much troughing will
develop over the Rockies and Intermountain West by Friday, and how
energy there will interact with a larger-scale trough over southeast
Canada and the Great Lakes. The Canadian has a closed Rockies/Plains
system with a deep surface low by 12Z Saturday, while the ECMWF
takes all of the energy and absorbs it into a more amplified
northern stream flow. The GFS is in between and has been fairly
consistent, so we will lean heavily toward its solution for the
weekend forecast.

Showers will increase from the west late Friday night and then
spread eastward through the entire area through the day Saturday. At
least a slight chance of thunderstorms will accompany the main band
of showers, but severe weather is not expected. The cold front will
move southeast through the area Saturday and should bring an end to
the showers as it passes.

The fly in the GFS ointment is a secondary wave that will stream
over the area late Saturday night through Sunday. Significant cold
advection in the low-levels will take temperatures into the mid and
upper 30s by daybreak Sunday, so it will be possible for some
snowflakes to reach the ground over portions of the area.
Temperatures Sunday will be well below normal with some locations
struggling to reach 50F.

Given the inherent lack of forecast confidence associated with this
split flow regime, expect significant adjustments to the
weekend forecast through the work week.

&&

.AVIATION...
Issued at 514 PM CDT Sun Mar 24 2019

Low VFR bases will lower to MVFR as showers/storms move in with
front this evening/overnight. Vsbys will also drop to MVFR,
although if a storm moves overhead, certainly IFR is a
possibility. The front makes its pass late tonight, after which
winds shift to the northwest, then north, and IFR cigs set in.
They will linger into/thru much of the daytime tmrw, slowly
lifting into the MVFR range during the pm hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Mar 24, 3:01 PM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
301 PM CDT Sun Mar 24 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
301 PM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe thunderstorms across most of
southeast Missouri and parts of southwest Illinois. There is a
slight risk extending east to Evansville and as far south as I-69
in west Kentucky. A marginal risk extends over the rest of the
area

Severe storms are possible this afternoon and evening. Large hail
is the main threat initially, then an increasing damaging wind
threat this evening. An isolated tornado is possible.

Refer to area River Flood Warnings and Statements for the latest
on area river flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A small chance of thunderstorms is forecast over the entire
region Friday night through Saturday. Severe weather is not
expected.

Refer to area River Flood Warnings and Statements for the latest
on area river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested over southeast Missouri and
southwest Illinois this afternoon and evening. Additional spotter
activations may be needed this evening over the rest of the area.

PS

In the hours before

Special weather statement, Mar 24, 6:45 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
645 PM CDT SUN MAR 24 2019

ILZ075-250030-
Jefferson IL-
645 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 730 PM
CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashley, or 7 miles east of Nashville, moving east at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mount Vernon, Woodlawn, Bluford, Dix and Belle Rive.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Illinois.

LAT...LON 3847 8870 3823 8871 3822 8915 3847 8915
      3848 8895
TIME...MOT...LOC 2345Z 272DEG 35KT 3838 8924

PS
Special weather statement, Mar 24, 7:20 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
720 PM CDT SUN MAR 24 2019

MOZ100-250100-
Wayne MO-
720 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY UNTIL
800 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm near
Piedmont, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Piedmont and Sam A. Baker State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Missouri.

LAT...LON 3714 9076 3717 9076 3717 9074 3718 9074
      3727 9073 3728 9067 3727 9055 3732 9055
      3732 9046 3706 9045 3710 9078 3714 9078
TIME...MOT...LOC 0019Z 268DEG 19KT 3719 9080

DRS
Local storm report, Mar 24, 7:53 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
753 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             5 SSE PINCKNEYVILLE     38.00N 89.36W
03/24/2019  M0.88 INCH       PERRY              IL   LAW ENFORCEMENT

&&
Special weather statement, Mar 24, 7:57 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
757 PM CDT SUN MAR 24 2019

MOZ086-100-250145-
Wayne MO-Bollinger MO-
757 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOLLINGER AND
CENTRAL WAYNE COUNTIES UNTIL 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenville, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Missouri.

LAT...LON 3709 9052 3720 9052 3724 9021 3705 9022
TIME...MOT...LOC 0057Z 268DEG 18KT 3715 9048

DRS
Special weather statement, Mar 24, 8:05 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
805 PM CDT SUN MAR 24 2019

ILZ080-081-250145-
Perry IL-Franklin IL-
805 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERRY AND FRANKLIN
COUNTIES UNTIL 845 PM CDT...

At 802 PM CDT, trained weather spotters reported a strong
thunderstorm over Du Quoin, moving east at 30 mph. Nickel size hail
was reported several miles south of Pinckneyville at 748 pm.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Benton, Du Quoin, Christopher, Valier, West City, Buckner,
and Orient.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southern Illinois.

LAT...LON 3811 8871 3786 8872 3786 8898 3788 8915
      3795 8915 3795 8932 3807 8932
TIME...MOT...LOC 0102Z 271DEG 25KT 3799 8923

York

The surface observations

Cape Girardeau (CGI), 46 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Paducah radar (KPAH), 118 km away, was scanning. The volume nearest the touchdown began at 01:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of March 24, 2019

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 244:31 PM CDTEF0Crawford, MO5.8100
March 245:22 PM CDTEF0Washington, MO0.020
March 247:31 PM CDTEF1Madison, MO4.2250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.